Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 345, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2008, 3:30 PM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2008, 3:30 PM CDT (20:30 UTC)
- Expired
- Jul 4, 2008, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 43 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 042030
SVRBMX
ALC057-075-107-042115-
/O.NEW.KBMX.SV.W.0345.080704T2030Z-080704T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...MILLPORT...
NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...REFORM...CARROLLTON...
* UNTIL 415 PM CDT
* AT 325 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERNON TO 7 MILES NORTHWEST OF
ETHELSVILLE...OR ALONG A LINE EXTENDING FROM VERNON TO 8 MILES EAST
OF COLUMBUS...AND MOVING EAST AT 16 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VERNON BY 335 PM CDT...
ETHELSVILLE BY 345 PM CDT...
BLOOMING GROVE AND MILLPORT BY 400 PM CDT...
KENNEDY...BELK AND REFORM BY 415 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3346 8830 3347 8829 3354 8829 3355 8828
3362 8828 3387 8817 3376 8781 3322 8805
3331 8831
TIME...MOT...LOC 2030Z 289DEG 14KT 3377 8812 3350 8825
$$
162 follow-up statements
000
WWUS54 KBMX 042050
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT FRI JUL 4 2008
ALC057-075-107-042115-
/O.CON.KBMX.SV.W.0345.000000T0000Z-080704T2115Z/
PICKENS AL-FAYETTE AL-LAMAR AL-
350 PM CDT FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN LAMAR...SOUTHWESTERN FAYETTE AND NORTHWESTERN PICKENS
COUNTIES...
AT 346 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTH OF MILLPORT TO PINE
GROVE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF MILLPORT TO 8
MILES NORTH OF PICKENSVILLE...MOVING EAST AT 16 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ETHELSVILLE BY 355 PM CDT...
PINE GROVE AND MILLPORT BY 400 PM CDT...
SHAW BY 405 PM CDT...
KENNEDY...REFORM...CARROLLTON AND MCSHAN BY 415 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3346 8830 3347 8829 3354 8829 3363 8825
3367 8821 3363 8788 3322 8805 3331 8831
TIME...MOT...LOC 2050Z 289DEG 14KT 3364 8808 3334 8828
$$
16000
WWUS54 KBMX 042105
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT FRI JUL 4 2008
ALC057-075-107-042115-
/O.CON.KBMX.SV.W.0345.000000T0000Z-080704T2115Z/
PICKENS AL-FAYETTE AL-LAMAR AL-
405 PM CDT FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN LAMAR...SOUTHWESTERN FAYETTE AND NORTHWESTERN PICKENS
COUNTIES...
AT 403 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MILLPORT TO PINE GROVE...OR ALONG A LINE
EXTENDING FROM MILLPORT TO 6 MILES NORTH OF PICKENSVILLE...MOVING
EAST AT 16 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
KENNEDY BY 410 PM CDT...
REFORM...NORTH PICKENS AIRPORT...MCSHAN AND 6 MILES NORTHWEST OF
OWENS BY 415 PM CDT...
LAT...LON 3343 8829 3347 8826 3355 8824 3360 8790
3358 8790 3355 8792 3352 8792 3324 8807
3331 8831
TIME...MOT...LOC 2105Z 289DEG 14KT 3353 8804 3332 8826
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 4, 3:20 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CDT FRI JUL 4 2008 .DISCUSSION... UNFORTUNATELY...IT LOOKS LIKE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS. SOME OF THESE COULD STILL HANG AROUND LONG ENOUGH TO MESS UP SOME OF THE EVENING INDEPENDENCE DAY FIREWORKS...ESPECIALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 20. HOPEFULLY...MOST OF THE CONVECTION WILL BEGIN TO SUBSIDE AFTER SUNSET. OTHERWISE...EXPECT A VERY SUMMER LIKE NIGHT WITH MUGGY CONDITIONS AND TEMPERATURES AROUND 70. MUCH OF THE SAME IS EXPECTED TOMORROW ACROSS CENTRAL ALABAMA. THE SURFACE BOUNDARY THAT IS CURRENTLY TRIGGERING ALL OF THESE STORMS IN NORTH MISSISSIPPI WILL STALL ACROSS THE FORECAST AREA. EXPECT ADDITIONAL THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING. EXPECT RAIN CHANCES TO PRETTY MUCH CONTINUE THROUGH ALL OF NEXT WEEK. PLENTY OF MOISTURE IN PLACE AND DAYTIME HEATING WILL BE ENOUGH TO TRIGGER THE USUAL AFTERNOON THUNDERSTORM. IN FACT...MODELS INCREASE PRECIPITABLE WATER VALUES EACH DAY NEXT WEEK. NOT MUCH CHANGE IN TEMPERATURES EXPECTED. THEY WILL BE RUNNING EITHER AT OR SLIGHTLY ABOVE NORMAL. THAT MEANS THAT UNBEARABLE HUMIDITY IS BACK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. SCT SHRA AND TSRA ARE DOTTING THE SKIES ACROSS CENTRAL AL. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING HOURS. HAVE INCLUDED VCTS IN ALL TAF SITES THROUGH 01Z. VC SHRA/TSRA IS EXPECTED ACROSS NORTHERN SITES IN THE AROUND DAYBREAK AS A FRONT WORKS DOWN FROM THE NORTH. SCT TSRA WILL BE AROUND ALL DAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 85 67 86 67 / 40 60 30 50 20 ANNISTON 68 86 67 87 68 / 30 60 40 50 20 BIRMINGHAM 69 86 69 87 70 / 40 60 40 50 20 TUSCALOOSA 70 88 69 89 69 / 40 60 40 50 20 CALERA 70 86 69 87 69 / 40 60 40 50 20 AUBURN 69 87 70 88 69 / 20 50 40 50 30 MONTGOMERY 70 89 70 90 71 / 20 50 40 60 20 TROY 69 89 69 89 70 / 20 50 40 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 4, 12:16 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1216 PM CDT FRI JUL 4 2008 ALZ011>015-017>050-051716- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1216 PM CDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG STORMS ARE POSSIBLE GENERALLY THROUGH 10 PM. THESE STRONG STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA. WIND GUSTS UP TO 45 MPH AND FREQUENT LIGHTNING ARE THE POTENTIAL THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SATURDAY ACROSS ALL OF CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 2 PM THROUGH 10 PM. WIND GUSTS UP TO 45 MPH AND DANGEROUS LIGHTNING ARE THE POTENTIAL THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 27
In the hours before
Special weather statement, Jul 4, 2:03 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 203 PM CDT FRI JUL 4 2008 ALZ025-027-041945- SHELBY-TALLADEGA- 203 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR SHELBY AND TALLADEGA COUNTIES UNTIL 245 PM CDT... AT 201 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HARPERSVILLE...OR NEAR CHILDERSBURG...MOVING EAST AT 19 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HARPERSVILLE. CHILDERSBURG. LOGAN MARTIN DAM. ALPINE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Jul 4, 2:07 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 207 PM CDT FRI JUL 4 2008 ALZ012-041945- LAMAR- 207 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 245 PM CDT... AT 205 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR VERNON. THIS STORM WAS MOVING SLOWLY EAST.. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... VERNON. LAMAR COUNTY AIRPORT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Special weather statement, Jul 4, 2:17 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 217 PM CDT FRI JUL 4 2008 ALZ046-042000- BULLOCK- 217 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 300 PM CDT... AT 215 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BEANS CROSSROADS...OR 8 MILES SOUTHWEST OF UNION SPRINGS...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HIGH RIDGE. INVERNESS. UNION SPRINGS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Jul 4, 2:54 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 254 PM CDT FRI JUL 4 2008 ALZ014-042100- WINSTON- 254 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 400 PM CDT... AT 252 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GU-WIN...OR NEAR WINFIELD. THIS STORM WAS MOVING SLOWLY EAST. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Special weather statement, Jul 4, 2:57 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT FRI JUL 4 2008 ALZ039-042045- MARENGO- 257 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 345 PM CDT... AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SWEET WATER...OR 15 MILES SOUTH OF LINDEN...MOVING EAST NEAR 10 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HALF ACRE. SWEET WATER. WAYNE. MILLER. OCTAGON. SHILOH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Special weather statement, Jul 4, 3:17 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT FRI JUL 4 2008 ALZ012-042115- LAMAR- 317 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 415 PM CDT... AT 313 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SULLIGENT TO CALEDONIA...OR ALONG A LINE EXTENDING FROM SULLIGENT TO 8 MILES EAST OF COLUMBUS AFB...MOVING EAST AT 18 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. SULLIGENT. CREWS. MELBORNE. BEAVERTON. HIGHTOGY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 32 min |
| Jul 4, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.